Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 9, 2014Chippewa County, Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2014, 11:16 PM CDT for Chippewa County, Swift County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 11:16 PM CDT (04:16 UTC)
Expired
Aug 10, 2014, 2:15 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 153 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WWUS83 KMPX 100416
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 PM CDT SAT AUG 9 2014

MNZ054>056-064-065-100715-
CHIPPEWA-LAC QUI PARLE-RENVILLE-SWIFT-YELLOW MEDICINE-
1116 PM CDT SAT AUG 9 2014

...URBAN AND SMALL STREAM FLOODING IS LIKELY IN THE AREA...

AT 1114 PM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN 
URBAN AND SMALL STREAM FLOODING. ONE TO TWO INCHES...WITH LOCALLY 
HIGHER AMOUNTS OF RAIN HAS FALLEN SINCE 9 PM IN PORTIONS OF WEST 
CENTRAL MINNESOTA. ANOTHER ONE TO TWO INCHES OF RAINFALL IS POSSIBLE 
BEFORE IT ENDS LATER TONIGHT. 

PEOPLE IN CHIPPEWA...EASTERN LAC QUI PARLE...NORTHEASTERN YELLOW
MEDICINE...NORTHWESTERN RENVILLE AND SWIFT COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY AND EXERCISE APPROPRIATE CAUTION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS
AND STREAMS.

&&

LAT...LON 4541 9603 4541 9525 4489 9525 4489 9513
      4464 9513 4466 9529 4470 9532 4469 9536
      4465 9536 4464 9539 4465 9578 4493 9575
      4515 9593

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 10:58 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 9, 10:58 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 PM CDT SAT AUG 9 2014

.UPDATE...
ISSUED AT 701 PM CDT SAT AUG 9 2014

A BATCH OF SHOWERS AND THUNDERSTORMS WILL REMAIN NEARLY STATIONARY
ACROSS WEST CENTRAL MINNESOTA FOR THE NEXT SEVERAL HOURS. MBE
VELOCITIES NEAR ZERO AND PW VALUES OF 1.6 TO 1.7 INCHES WILL BRING
THE POTENTIAL FOR VERY HEAVY RAINFALL TOTALS AND LOCALIZED
FLOODING. IN FACT...THERE HAVE BEEN SEVERAL REPORTS OF 4 TO 6
INCHES ALREADY OVER EASTERN SOUTH DAKOTA. WILL HOLD OFF ON A FLASH
FLOOD WATCH FOR NOW DUE TO UNFAVORABLE TERRAIN...BUT WATCHES AND
WARNINGS MAY BE NECESSARY IF TOTALS THAT HIGH BEGIN TO INTRUDE
INTO WRN MN.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 323 PM CDT SAT AUG 9 2014

MAIN FEATURES OF INTEREST ON WATER VAPOR THIS AFTERNOON ARE A CLOSED
LOW OVER NE SODAK...AND A STRONG SHORT WAVE UP OVER SASKATCHEWAN.
THE CANADIAN WAVE HAS A COLD FRONT EXTENDING DOWN THROUGH THE
WESTERN DAKOTAS ASSOCIATED WITH IT. DURING THIS PERIOD...THE
CANADIAN WAVE WILL HEAD EAST TOWARD HUDSON BAY...WHILE THE SODAK
UPPER LOW DRIFTS OVER MN AND WASHES OUT IN THE BASE OF THE CANADIAN
TROUGH. AT THE SFC...THE COLD FRONT NW MN SUNDAY MORNING AND WILL BE
SLOWLY SINKING INTO CENTRAL MN BY THE AFTERNOON.

MAIN TREND FROM MODELS THIS EVENING WAS TO SLOW THE EWD PROGRESSION
OF PRECIP...AS WEAK FLOW ALOFT KEEP ACTIVITY TIED TO THE PROGRESSION
OF THE UPPER LOW. THIS SLOWER EWD PROGRESSION MAKES SENSE AS WELL
WHEN LOOKING AT DEWPOINTS...WHICH HAVE MIXED DOWN INTO THE
MID/UPPER 50S ACROSS ERN MN/WRN WI THIS AFTERNOON...SO WILL TAKE A
WHILE TO DISLODGE THIS DRY AIR FROM THE I-35 CORRIDOR ON EAST.
WITH GOOD AGREEMENT WITH HI-RES MODELS ON PROGRESSION OF ACTIVITY
IN ERN SODAK/WRN MN INTO THE OVERNIGHT...UPPED POPS INTO THE
LIKELY CATEGORY OUT WEST...WHILE ALSO LIMITING THE EWD
PROGRESSION OF POPS THROUGH THE WHOLE SHORT TERM PERIOD...KEEPING
THE EAU CLAIRE AND LADYSMITH AREAS DRY THROUGH THE SHORT TERM
PERIOD.

NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER DUE TO WEAK
SHEAR...LIMITED CAPE...AND LOW MID-LEVEL LAPSE RATES.
HOWEVER...THESE CONDITIONS WILL LEAD TO SLOW MOVING EFFICIENT RAIN
PRODUCERS...WITH LOCALIZED HEAVY RAINFALL POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE HRRR AND HOPWRF MEMBERS HAVE BEEN SHOWING
THIS HEAVY RAIN SIGNAL MOST OF THE DAY...WITH 2-4+ INCHES OF RAIN
NOTED FROM NE SODAK INTO YELLOW MEDICINE/LAC QUI PARLE COUNTIES.
MAKES SENSE WITH SLOW STORM MOTION...FAIRLY STATIONARY FORCING...AND
PWATS OVER 1.5 INCHES THROUGH THE NIGHT. THOUGH NOT AS HIGH ON
AMOUNTS...THE DETERMINISTIC MODELS ARE HIGHLIGHTING THE SAME AREA
FOR HEAVY RAIN THROUGH TONIGHT AS WELL...SO GAVE BOTH POPS AND QPF A
BIG BOOST IN WEST CENTRAL MN THROUGH TONIGHT.

THROUGH SUNDAY...WITH THE FRONT SLOWLY WORKING INTO MN...WILL SEE
PERIODS OF SHOWERS AND STORMS ALL DAY WEST OF I-35. HAVE CONTINUED
TO FAVOR LIKELY POPS ACROSS CENTRAL MN...AS THIS IS WHERE MODELS
SHOW THE NOSE OF AN INVERTED TROUGH DEVELOPING IN ASSOCIATION WITH A
SFC LOW THAT WILL BE SLOWLY DEEPENING ACROSS THE CENTRAL PLAINS. BY
SUNDAY AFTERNOON...THE WAVE CURRENTLY OVER SODAK WILL BE MUCH LESS
DEFINED...WITH PRECIPITATION LIKELY MORE WIDESPREAD AND LIGHTER THAN
WHAT WE ARE SEEING TODAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 323 PM CDT SAT AUG 9 2014

THE FORECAST PERIOD LOOKS TO BE BRACKETED BY SOME PCPN CHANCES ON
EITHER END... WITH A SOMEWHAT PROGRESSIVE LARGE SCALE PATTERN OVER
THE COURSE OF THE WEEK. WE/LL SEE AN UPPER TROUGH AMPLIFY JUST TO
OUR EAST AT THE START OF THE PERIOD AS THE SHORTWAVE WHICH WILL
BRING SOME PCPN THROUGH OUR AREA SUNDAY NIGHT INTO EARLY MONDAY
SHIFTS EASTWARD. HOWEVER... THAT FEATURE LOOKS TO LIFT NORTHEAST BY
MIDWEEK AS AN UPPER RIDGE MOVES INTO OUR AREA FROM THE NORTHERN
ROCKIES AND HIGH PLAINS. THINGS THEN DE-AMPLIFY A BIT BY THE END OF
THE WEEK AND THE FLOW LOOKS TO BECOME FAIRLY ZONAL ACROSS THE
NORTHERN CONUS. HOWEVER... THERE ARE FAIRLY SIGNIFICANT DIFFERENCES
IN THE EXTENDED GUIDANCE BY THAT POINT... AND RUN-TO-RUN CONSISTENCY
HASN/T BEEN THE GREATEST IN ANY OF THE MODEL SUITES. WILL GENERALLY
FOLLOW A BLEND OF THE ECMWF AND GFS SOLUTIONS WITH A BIT MORE WEIGHT
ON THE ECMWF WHICH HAS BEEN SLIGHTLY MORE CONSISTENT IN THE SYSTEM
PROGGED TO IMPACT THE AREA BY THE WEEKEND.

FRONTAL BOUNDARY WILL BE TRAVERSING THE AREA SUNDAY NIGHT... WITH
FAIRLY WIDESPREAD SHRA ACTIVITY EXPECTED ALONG WITH SOME EMBEDDED
THUNDERSTORMS. THE BEST LARGE SCALE FORCING IN TERMS OF DPVA AND
UPPER DIVERGENCE LOOKS TO BE MAINLY TO OUR NORTH. HOWEVER... THE
THALER QG DIAGNOSTICS STILL BRING A DECENT SLUG OF FORCING THROUGH
THE AREA... WHICH SHOULD BE SUFFICIENT TO PRODUCE SOME PCPN FOR
MOST OF THE AREA GIVEN THE DECENT MOISTURE/INSTABILITY THAT WILL
BE IN PLACE. PCPN WILL LINGER OVER THE EASTERN PORTION OF THE AREA
INTO MONDAY AS THE BOUNDARY SLOWLY MOVES EAST. HIGH PRESSURE WILL
THEN BUILD INTO THE AREA FOR THE MIDDLE OF THE WEEK... WITH DRY
WEATHER AND SEASONABLE OR SLIGHTLY BELOW NORMAL TEMPERATURES
REMAINING IN PLACE THROUGH THURSDAY. WE/LL THEN SEE RETURN FLOW
AND ISENTROPIC LIFT SETUP FROM WEST TO EAST THURSDAY NIGHT INTO
FRIDAY... WHICH WILL BRING A RENEWED CHANCE FOR SHRA/TSRA. THERE
IS QUITE A BIT OF UNCERTAINTY ON IF/WHEN THE COLD FRONT WILL PUSH
BACK THROUGH THE AREA AFTER WE SEE THE WARM ADVECTION AND WORK
INTO THE WARM SECTOR. THE ECMWF IS LESS AGGRESSIVE IN PUSHING THE
BOUNDARY THROUGH... AND SUGGESTS IT COULD BE STRUNG OUT FROM WEST
TO EAST ACROSS THE AREA BY SUNDAY WHILE THE GFS INDICATES MORE OF
AN UPSTREAM TROUGH AND PROGRESSIVE LOOK TO THINGS. HOWEVER... IN
EITHER CASE IT LOOKS LIKE WE/D NEED TO LINGER SOME POPS THROUGH
SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1050 PM CDT SAT AUG 9 2014

THE BATCH OF SHOWERS ACROSS WEST CENTRAL MN IS MAKING SOMEWHAT
STEADY PROGRESS EAST...AND IT NOW APPEARS IT WILL AFFECT
RWF/STC/MSP LATE TONIGHT OR EARLY SUNDAY. MVFR CIGS ARE EXPECTED
BEHIND THIS BATCH OF SHOWERS FOR A TIME...WITH ADDITIONAL
DEVELOPMENT LIKELY AGAIN SUNDAY AFTERNOON AHEAD OF THE COLD FRONT.

KMSP...PERIOD OF -SHRA LATE TONIGHT AND EARLY SUNDAY...FOLLOWED BY
MORE ACTIVITY LATER SUNDAY MORNING INTO EARLY EVENING. TIMING AND
PLACEMENT OF THE SECOND ROUND IS STILL UNCERTAIN SO CONTINUED THE
PROB30 IDEA.

/OUTLOOK FOR KMSP/
MON...MVFR CIGS WITH SCT SHRA/ISO TSRA IN MORNING. BECOMING VFR IN
      AFTERNOON NNW WINDS 10-15KTS.
TUE...VFR. WINDS NW 5-10 KTS.
WED...VFR. WINDS SW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...BORGHOFF
SHORT TERM...TRH
LONG TERM...MPG
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 9, 7:06 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT SAT AUG 9 2014

MNZ041>043-047>049-054>058-064-065-073-110015-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
706 PM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE
TONIGHT ACROSS WEST CENTRAL MINNESOTA AND SLOWLY SPREAD EAST
THROUGH THE NIGHT. THE STORMS WILL BE SLOW MOVING...WHICH MAY LEAD
TO SEVERAL INCHES OF RAIN AND SOME LOCALIZED FLOODING...MAINLY
NEAR THE MINNESOTA AND SOUTH DAKOTA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN LATE NEXT WEEK.
THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

HEAVY RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED.

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-110015-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
706 PM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY INTO MONDAY. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS LATE NEXT WEEK. THE THREAT FOR SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Special weather statement, Aug 9, 10:04 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1004 PM CDT SAT AUG 9 2014

MNZ054-064-100500-
LAC QUI PARLE-YELLOW MEDICINE-
1004 PM CDT SAT AUG 9 2014

...URBAN AND SMALL STREAM FLOODING IS LIKELY IN THE AREA...

AT 1002 PM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN
URBAN AND SMALL STREAM FLOODING. TWO TO THREE INCHES OF RAIN HAS
FALLEN IN PORTIONS OF LAC QUI PARLE AND YELLOW MEDICINE COUNTIES
SINCE 9 PM. THE WORST AREAS ARE NEAR PROVIDENCE...DAWSON AND CANBY.
AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE IN THE AREA
THROUGH MIDNIGHT.

PEOPLE IN NORTHWESTERN YELLOW MEDICINE AND SOUTHERN LAC QUI PARLE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND EXERCISE
APPROPRIATE CAUTION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS
AND STREAMS.

&&

LAT...LON 4494 9576 4465 9577 4465 9642 4492 9631

JLT
Local storm report, Aug 9, 11:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1105 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       1 NW BOYD               44.87N 95.92W
08/09/2014  M3.00 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

            1.75 INCHES OF RAINFALL SINCE 9 PM.

&&

JLT
Special weather statement, Aug 9, 11:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 PM CDT SAT AUG 9 2014

MNZ054>056-064-065-100715-
CHIPPEWA-LAC QUI PARLE-RENVILLE-SWIFT-YELLOW MEDICINE-
1116 PM CDT SAT AUG 9 2014

...URBAN AND SMALL STREAM FLOODING IS LIKELY IN THE AREA...

AT 1114 PM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN
URBAN AND SMALL STREAM FLOODING. ONE TO TWO INCHES...WITH LOCALLY
HIGHER AMOUNTS OF RAIN HAS FALLEN SINCE 9 PM IN PORTIONS OF WEST
CENTRAL MINNESOTA. ANOTHER ONE TO TWO INCHES OF RAINFALL IS POSSIBLE
BEFORE IT ENDS LATER TONIGHT.

PEOPLE IN CHIPPEWA...EASTERN LAC QUI PARLE...NORTHEASTERN YELLOW
MEDICINE...NORTHWESTERN RENVILLE AND SWIFT COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY AND EXERCISE APPROPRIATE CAUTION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS
AND STREAMS.

&&

LAT...LON 4541 9603 4541 9525 4489 9525 4489 9513
      4464 9513 4466 9529 4470 9532 4469 9536
      4465 9536 4464 9539 4465 9578 4493 9575
      4515 9593

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:04 PM CDTSpecial Weather StatementMPXYellow Medicine116 min
Aug 10, 12:05 AM CDTSpecial Weather StatementMPXYellow Medicine3 hr

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.